Agitation, hallucinations, and other behaviour changes are common in the final days of dying – caused by the disease, the treatment, dehydration, and the combination of anticholinergics, steroids, sedatives and opioids being used for palliation. This agitation is disturbing to the patient and caregivers and is a common reason for presentation to ED. Easily reversible causes may include fecal impaction, urinary retention, and dehydration.
Symptomatic treatment will be escalating doses of:
- Lorazepam or Midazolam
- Atypical antipsychotics (e.g. Risperidone, Quetiapine, or Olanzapine)
- Methotrimeprazine (©Nozinan)
Don’t forget about your non-pharmacologic treatments of delirium including: enhancing orientation; implementing measures to promote sleep; having familiar objects such as family photographs at bedside, etc. For more information on Delirium visit the section in this website on Cognitive Impairment in geriatric emergency medicine.